Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 12, 2017, 4:38 PM MST for Coconino County, Gila County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 4:38 PM MST (23:38 UTC)
- Expired
- Aug 12, 2017, 5:04 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 18 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
552 WUUS55 KFGZ 122338 SVRFGZ AZC005-007-130015- /O.NEW.KFGZ.SV.W.0039.170812T2338Z-170813T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 438 PM MST SAT AUG 12 2017 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Gila County in east central Arizona... Coconino County in north central Arizona... * Until 515 PM MST * At 437 PM MST, a severe thunderstorm was located over Washington Park, or 14 miles north of Payson, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Washington Park and Kehl Springs Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3438 11133 3448 11133 3448 11112 3436 11107 TIME...MOT...LOC 2337Z 265DEG 10KT 3443 11123 HAIL...1.00IN WIND...<50MPH $$
1 follow-up statement
033
WWUS55 KFGZ 130004
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
504 PM MST SAT AUG 12 2017
AZC005-007-130013-
/O.CAN.KFGZ.SV.W.0039.000000T0000Z-170813T0015Z/
Gila-Coconino-
504 PM MST SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND COCONINO COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3438 11133 3448 11133 3448 11112 3436 11107
TIME...MOT...LOC 2358Z 265DEG 10KT 3444 11114
$$
TMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:27 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 12, 3:27 PM MST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 327 PM MST Sat Aug 12 2017 .SYNOPSIS...Expect typical monsoon weather conditions through the weekend. Drier air will bring a decreasing trend in storms beginning Monday, with isolated storms from Tuesday onward. && .DISCUSSION...Active afternoon across northern Arizona with scattered storms and isolated very heavy rain. Small hail was also reported. HRRR does show storms continuing through the night moving from west to east across Coconino County into central Navajo and Apache Counties. Low level moisture remains plentiful across northern Arizona through Sunday. The steering flow will push storms toward the E-NE. Fairly slow storm motion will bring a chance of localized heavy rainfall/flooding. Hail and gusty winds will also accompany the stronger cells. On Monday, a trough of low pressure will move out of the Pacific Northwest into the Great Basin. This will push monsoon moisture east of Arizona and will bring drier are over the state. Storm chances will drop to the slight chance category for most areas. By Tuesday, further drying is expected as the trough moves across Arizona. Breezy to windy southwest winds will also develop on Monday and Tuesday. Near average daytime temperatures should persist through at least Friday. && .AVIATION...For the 00Z package...Scattered showers and thunderstorms will continue through the afternoon and evening across northern AZ, with localized MVFR/IFR conditions in the strongest storms. Storm coverage and intensity will decrease after 03Z, with redevelopment expected during the daylight hours Sunday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms will continue through Monday, with temperatures slightly below normal. Tuesday through Thursday...A drier air mass will move back into the region with significantly decreased storm chances. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 426 AM MST Sat Aug 12 2017 AZZ004>018-037>040-130230- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 426 AM MST Sat Aug 12 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Lingering monsoon moisture will lead to scattered showers and thundertorms, mainly during the afternoon and evening. Some local areas could see heavy rain lead to flash flooding, and this will be the main concern. Small hail and gusty winds are also possible with stronger cells. .DAYS TWO THROUGH SEVEN...Sunday through Friday Expect typical monsoon weather conditions Sunday with scattered showers and thunderstorms. Thunderstorm threats will include lightning, heavy rain, and small hail. Drier air will bring decreasing thunderstorm activity Monday, with little to no chance of storms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 12, 3:03 PM MST, 1 hour 35 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 303 PM MST SAT AUG 12 2017 AZZ015-122215- Western Mogollon Rim- 303 PM MST SAT AUG 12 2017 ...SPECIAL WEATHER STATEMENT FOR FLAGSTAFF... At 300 PM MST, trained weather spotters reported a thunderstorm producing pea-sized hail over Flagstaff near the I-40 and I-17 junction, moving east at 25 mph. Locations impacted include... Flagstaff and Walnut Canyon National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists near the I-40 and I-17 junction should drive with extreme caution. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3512 11171 3521 11174 3527 11158 3514 11151 TIME...MOT...LOC 2200Z 250DEG 21KT 3517 11166 TM
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 12, 12:09 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 12, 1:01 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 12, 1:17 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 12, 3:03 PM MST | Special Weather Statement | FGZ | 12 min | |
| Aug 12, 4:58 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.